Ok, here's another NCLEX-type question for you

  1. The nurse is caring for a client who is experiencing marked confusion, unsteady gait and diplopia after being admitted to the hospital for alcohol withdrawal. Which of the following nursing interventions is the priority for the nurse to implement?
    1. Encourage adequate nutrition and fluids.
    2. Administer prescribed thiamine.
    3. Provide safety measures.
    4. Administer prescribed benzodiazepine.

    Please don't consult any books, and answer it right away as you would do on the actual exam. I'm curious if it's a hard question or if I have poor critical thinking skills (well, they are poor, but I want to know how poor).
  2. Visit Nuieve profile page

    About Nuieve

    Joined: Feb '05; Posts: 275; Likes: 144

    24 Comments

  3. by   EricJRN
    I'd go with #3. You can give all the meds and nutrition you want, but if you leave the siderails down and the patient cracks his skull... bad things...
  4. by   JoniL&DRN
    Hmm that's tough but then it's simple at the same time. I would be inclined to say #3 safety.

    I had an instructor that said "First make sure they are breathing. Then make sure than are safe and waht are going to do or not do won't kill them." Doesn't sound like this pt. is having ABC issues now but it DOES sound like he/she may fall down cracking their head and causing what that same instructor called ABC"B" (airway, breathing, circulation and BLOOD BLOOD... BLOOD is BAD. She sang it though it was pretty funny). Benzos, in my understanding, are used to treat/prevent seizure. I be more worried about the pt. hurting themselves at this point.

    Do tell.. what does the "book" say?
    Last edit by JoniL&DRN on May 3, '07
  5. by   sugardrops
    Answer #3 - safety.
  6. by   forexinegirl
    my answer is #3...safety first basing on the condition of the client....:spin:
  7. by   TraumaICURN
    #3...Make sure the patient is safe first!
  8. by   Lovely_RN
    I say #3, ABC and then safety, in this case the patient isn't having ABC issues so safety first.
  9. by   Nuieve
    Thanks guys, you made feel a bit better. I picked 3 too.

    Correct answer:
    2. Administer prescribed thiamine.

    Rationale is that the patient experiences Wernicke-Korsakoff's syndrome due to malnutrition/withdrawal and the priority is to administer thiamine to prevent further CNS damage/death.

  10. by   JoniL&DRN
    What source is that question from? I would have to argue the safety issue I think. Reality is you'd be doing those things in rapid succession. It's like a pt. in HHNKS would you administer NS bolus or insulin first (this was a test question I had... or the basis of one)? Reality... you'd do both probably almost simultaneously. I'd give the thiamine and the benzos but not if the pt. was stumbling around the floor.
  11. by   Nuieve
    Quote from rn2be_joni
    What source is that question from? I would have to argue the safety issue I think. Reality is you'd be doing those things in rapid succession. It's like a pt. in HHNKS would you administer NS bolus or insulin first (this was a test question I had... or the basis of one)? Reality... you'd do both probably almost simultaneously. I'd give the thiamine and the benzos but not if the pt. was stumbling around the floor.
    It's from Thomson Delmar NCLEX practice questions CD. To be honest I too am not really happy with the rationale, however my justification would be that

    1) administration of thiamine won't take too much time (providing safety is a long process, side rails, cleaning the room of obstacles etc...), so by administering it and then taking care of general safety is less likely to cause damage (as long as the patient won't jump out of the window or hit his head against the table while the nurse is drawing the medication) than making the environment secure (which might be a continuous process) and only then giving the med.

    2) it relates to the question more (provided that one understands that described symptoms are those of WK sydrome)

    3) it relates to the current problem (damage to the CNS is happening at the moment), and general safety is more of a "risk for..."/future issue.

    It's a fine line, I know...
  12. by   Leilah75_RN
    oh my, i am about to say #3 as well...now i know why i failed nclex haha...but #2 seems rational...lol
  13. by   blackmama
    For me its #3 because based on the client situation,his having difficulties in balance or gait,diplopia etc...so the patient is unable to focus and he is prone to injury therefore my answer is choice # 3...SAFETY
  14. by   Sunshine97
    I can see why you all thought three is the answer. My initial choice might
    be that one too. The important thing is that the symptoms prescribed
    sound like Wernicke's encephalopathy and the primary treatment is high
    doses of Thiamine, which will reverse eye signs within 2-3 hours of
    treatment. While safety is important, you want to stop Wernicke's
    syndrome before it progresses into irreversible Korsakoff's syndrome. On
    the NCLEX, you would have to know that the symptoms described were
    Wernick's syndrome, and then your answer would be prioritized using
    Maslow's hierarchy, which starts with physiological needs, then safety.

close